Nebraska, 2004Strong Wind in Nebraska, May 12, 2004
May 12, 2004 · NWS GID · 1 event in 1 county or zone
The driver of a pickup with a trailer full of irrigation pipe lost control of his vehicle about 2 miles southwest of Holdrege, and crashed while driving in winds up to 40 mph. The driver sustained minor injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The driver of a pickup with a trailer full of irrigation pipe lost control of his vehicle about 2 miles southwest of Holdrege, and crashed while driving in winds up to 40 mph. The driver sustained minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 2:14 AM CST, 8 hours 31 minutes earlier.
Area forecast discussion, May 12, 2:14 AM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
315 AM CDT WED MAY 12 2004
.DISCUSSION...INITIAL CONCERN THIS MORNING IS THE WIND. CURRENTLY
WINDS ARE BELOW CRITERIA...SO THE ADVISORY WILL BE ALLOWED TO
EXPIRE. SOME CONCERN WITH THE PASSAGE OF THE FRONT THIS MORNING.
KMCK HAD GUSTS TO 48 KTS WITH FROPA. WILL WATCH AS THE FRONT MOVES
INTO THE CWA AND COVER WITH NOWCAST. AT THIS TIME DO NOT PLAN TO
ISSUE ANY HEADLINES DUE TO THE RELATIVELY NARROW EXTENT.
A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY...AND
IS FORECAST TO STALL IN KANSAS TONIGHT. THE LOCATION OF THE FRONT
WHEN IT STALLS IS OF CONCERN...THE FURTHER SOUTH IT GOES...THE LESS
CHANCE THERE IS OF PRECIPITATION. ALONG WITH THIS FRONT...AN UPPER
LEVEL TROUGH WILL MOVE THROUGH THE PLAINS. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE TODAY THROUGH THURSDAY NIGHT AS WARM MOIST AIR IS
PUSHED OVER THE COOLER AIR AT THE SURFACE. TEMPERATURES BEHIND THE
FRONT ARE SIGNIFICANTLY COOLER. TEMPERATURES ON THURSDAY WILL BE
ALMOST 20 DEGREES COOLER THAN TODAY.
SURFACE HIGH PRESSURE BUILDS INTO THE REGION THURSDAY. THIS WILL
HELP BRING AN END TO THE PRECIPITATION. THE RETURN OF SOME SUNSHINE
WILL ALLOW FOR A WARMING TREND FOR THE LATTER PART OF THE WEEK.
VARIABILITY IN THE EXTENDED MODELS CONTINUE WITH AN UPPER LEVEL
SYSTEM THAT IS POSSIBLE FOR EARLY NEXT WEEK. NOT PLANNING TO MAKE
ANY CHANGES TO THE EXTENDED GRIDS DUE TO THE UNCERTAINTY IN THE
MODELS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
JCB
Hazardous weather outlook, May 12, 10:39 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1139 AM CDT WED MAY 12 2004
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1139 AM CDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHERN
KANSAS SOUTH OF HIGHWAY 36 ALTHOUGH THEY ARE NOT EXPECTED TO BE
SEVERE.
ADDITIONAL MORE WIDESPREAD THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE
EXPECTED TO REDEVELOP LATER TONIGHT AS AN INTENSE UPPER LEVEL
DISTURBANCE OVER THE CENTRAL ROCKIES SWINGS OUT ACROSS KANSAS AND
NEBRASKA TONIGHT. A FEW STORMS COULD PRODUCE HAIL UP TO ONE INCH
MAINLY SOUTH OF A SUPERIOR TO PHILLIPSBURG LINE AFTER 10 PM CDT.
HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN UNSEASONABLY COLD AIR MASS WILL BE IN PLACE THURSDAY NIGHT...WITH
SOME POTENTIAL FOR SUB FREEZING TEMPERATURES NORTHWEST OF A YORK TO
PHILLIPSBURG LINE TOWARD DAYBREAK FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEED THIS AFTERNOON OR TONIGHT.
T
Strong Wind, Phelps
- When
- May 12, 10:45 AM CST
- Where
- Phelps forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401927.